Colorado, 2013

Wildfire in Colorado, June 19 to 30, 2013

June 19 to 30, 2013 · NWS PUB · 3 events in 3 counties and zones

The lightning caused wildfire burned 13,572 acres near the base of the Spanish Peaks. Over 600 firefighters contained the blaze, and one was slightly injured.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The lightning caused wildfire burned 13,572 acres near the base of the Spanish Peaks. Over 600 firefighters contained the blaze, and one was slightly injured. Twenty-eight structures were destroyed, including 12 houses, 3 cabins, 12 outbuildings and an infirmary. Many of the buildings destroyed were on the Spanish Peaks Boy Scout camp. At this time, no dollar amount of losses was available, but will likely be a few million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 19, 2:12 PM MST, 48 minutes earlier.

Area forecast discussion, Jun 19, 2:12 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
312 PM MDT WED JUN 19 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 311 PM MDT WED JUN 19 2013

..POSSIBLE ISOLATED SEVERE TONIGHT...CRITICAL FIRE WEATHER CONDITIONS
THURSDAY...

MAIN CONCERN IN THE SHORT TERM IS THE POTENTIAL FOR
THUNDERSTORMS...POSSIBLY SEVERE...ALONG AND EAST OF THE DRY LINE
THIS AFTERNOON AND EVENING. CURRENT SPC MESO ANALYSIS SHOWS 3 TO 4
THOUSAND J/KG OF SBCAPE AND 40KT 0-6KM BULK SHEAR ACROSS THE EASTERN
PLAINS WITH LITTLE CIN. THE LATEST HRRR AND RAP TRY TO INITIATE A
FEW CELLS IN THIS AREA BETWEEN 22Z AND 01Z TONIGHT. ANY STORM THAT
IS ABLE TO INITIATE WILL HAVE A GOOD CHANCE OF PRODUCING LARGE HAIL.
THE LATEST HRRR AND RAP ALSO PUSH THE DRYLINE SLIGHTLY FARTHER WEST
INTO EXTREME EASTERN PUEBLO AND EL PASO COUNTIES AS WELL AS CENTRAL
LAS ANIMAS COUNTY. I HAVE INCREASED POPS TO ISOLATED IN THESE AREAS.

OVER THE REST OF THE REGION...DEWPOINTS WERE QUICK TO DROP WEST OF
THE INTERSTATE INTO THE SINGLE DIGITS THIS MORNING...AND ARE SLOWLY
DROPPING ALONG THE I-25 CORRIDOR AS WINDS CONTINUE TO INCREASE IN
THESE AREAS. THE CURRENT RED FLAG WARNING LOOKS GOOD AND WILL LEAVE IT
INTACT.

THURSDAY...

THE FORECAST AREA WILL REMAIN BETWEEN A QUASISTATIONARY CUT OFF LOW
CENTERED OVER IDAHO AND A BROAD RIDGE OF HIGH PRESSURE CENTERED OVER
TEXAS. THE RESULTING SOUTHWEST FLOW WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE I-25 CORRIDOR AND AREAS WESTWARD.
GUSTY WINDS...LOW DEWPOINTS...AND DRY FUELS WILL PROMOTE EXTREME
FIRE GROWTH IN THESE AREAS. A RED FLAG WARNING HAS BEEN ISSUED
BEGINNING AT 11AM FOR THESE AREA.

THE NAM12/GFS INDICATE THE DRYLINE WILL STILL BE IN SOUTHEASTERN
COLORADO THURSDAY AFTERNOON WITH ISOLATED THUNDERSTORMS POSSIBLE IN
BACA COUNTY. IF THE DRYLINE SETS UP FARTHER WESTWARD THAN CURRENTLY
INDICATED...ADDITIONAL COUNTIES WILL NEED TO BE WATCHED FOR STORM
INITIATION LATE THURSDAY AFTERNOON. -PJC

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 311 PM MDT WED JUN 19 2013

...CRITICAL FIRE WEATHER CONDITIONS CONTINUE THROUGH THE WEEKEND
INTO EARLY NEXT WEEK...

SOUTHWEST FLOW WILL REMAIN OVER THE REGION THROUGH THE WEEKEND WITH
A REPEAT PERFORMANCE OF CRITICAL FIRE WEATHER CONDITIONS POSSIBLE
AGAIN FOR FRIDAY.  THIS LOOKS MOST LIKELY TO OCCUR ACROSS THE
MOUNTAINS AND VALLEYS AND SOUTHERN I-25 CORRIDOR.  IT GETS A LITTLE TRICKIER
FOR NORTHERN PORTIONS OF THE I-25 CORRIDOR...MAINLY PUEBLO...EL
PASO...AND TELLER COUNTIES...WITH WIND GUSTS POSSIBLY COMING UP JUST
SHY OF 25 MPH FOR THE REQUIRED 3 HOUR WINDOW.  HOWEVER WINDS LOOK A
LITTLE STRONGER ON THE GFS SO WILL GO AHEAD AND INCLUDE THESE AREAS
IN THE FIRE WEATHER WATCH.  WITH TEMPERATURES PUSHING 100 ACROSS THE
PLAINS...WITH GENERALLY 60S/70S AND 80S ACROSS THE MTS/VALLEYS...RHS
ALL AREAS DROP TO BETWEEN 5 AND 15 PERCENT.  FUELS ARE STILL TOO
MOIST OR HAVE GREENED UP ACROSS THE SOUTHEAST PLAINS EAST OF THE
I-25 CORRIDOR WITH RECENT RAINFALL SO NO HIGHLIGHTS ANTICIPATED FOR
THEM AT THIS TIME.

A SIMILAR SCENARIO IS EXPECTED FOR SATURDAY THOUGH SOUTHERLY WINDS
ADVECT HIGHER DEW POINTS INTO THE SOUTHEAST CORNER OF THE STATE.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR THE CO/KS BORDER ALONG
THIS DRY LINE. ELSEWHERE...LOOKS LIKE ANOTHER POTENTIAL RED FLAG
DAY.

DRY AND WINDY CONDITIONS CONTINUE FOR SUNDAY AND MONDAY WITH
CRITICAL FIRE WEATHER CONDITIONS LIKELY TO CONTINUE FOR THE I-25
CORRIDOR AND POINTS WESTWARD THROUGH THE PERIOD.  IF FUELS DRY OUT
SUFFICIENTLY...ITS POSSIBLE MORE OF THE SOUTHEAST PLAINS MAY NEED TO
BE INCLUDED.  CHANCES FOR PRECIPITATION LOOK VERY LOW...THOUGH ECMWF
HAS THE DRY LINE FLIRTING WITH THE EASTERN BORDER.

UPPER RIDGE BUILDS OVER THE AREA FOR TUESDAY AND WEDNESDAY.
ALTHOUGH IT WILL REMAIN HOT AND DRY...THIS DOES HELP TO TAPER BACK
WINDS WHICH WILL ALLEVIATE THE CRITICAL FIRE WEATHER CONDITIONS
SOME.  -KT

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 311 PM MDT WED JUN 19 2013

VFR CONDITIONS ARE EXPECTED AT KALS...KCOS...AND KPUB THROUGH
THURSDAY AFTERNOON. THE WINDS AT ALL THREE SITES WILL BEGIN TO
WEAKEN AFTER SUNSET TONIGHT AND INCREASE AGAIN AT OR AROUND 17Z
THURSDAY MORNING. -PJC

&&

.FIRE WEATHER...
ISSUED AT 311 PM MDT WED JUN 19 2013

CRITICAL CONDITIONS FOR FIRE WEATHER WILL CONTINUE FOR THURSDAY
THROUGH MONDAY AS A PROLONGED HOT DRY AND WINDY PATTERN SETS UP
OVER THE DISTRICT. CONDITIONS WILL BE MOST VOLATILE ACROSS THE
MOUNTAIN AREAS...PARTICULARLY ACROSS THE SOUTHWEST AND CENTRAL
MOUNTAINS AND SAN LUIS VALLEY. CRITICAL FIRE WEATHER CONDITIONS
MAY BE A BIT MARGINAL FOR THE PIKES PEAK REGION ON
FRIDAY...HOWEVER WINDS APPEAR TO STRENGTHEN ACROSS ALL OF THE AREA
FOR SATURDAY THROUGH MONDAY. HUMIDITIES WILL DROP TO BETWEEN 5 AND
15 PERCENT EACH AFTERNOON AND WITH HAINES VALUES RUNNING AROUND
6...WHICH WILL LEAD TO CONDITIONS FAVORABLE FOR PLUME DOMINATED
FIRES THROUGH THE PERIOD. ALTHOUGH FUELS ARE NOT CONSIDERED
CRITICAL EAST OF THE I-25 CORRIDOR...HOT DRY CONDITIONS MAY CURE
FUELS AND MAKE THEM RECEPTIVE AGAIN OVER THE WEEKEND...THUS
EXTREME CARE SHOULD BE TAKEN TO AVOID WILDFIRE STARTS THROUGH THIS
HOT DRY PERIOD ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO.
WINDS ARE EXPECTED TO WEAKEN SOME FOR TUESDAY AS HIGH PRESSURE
BUILDS OVER THE REGION...HOWEVER IT IS LIKELY TO REMAIN HOT AND
DRY NONE-THE-LESS. -KT/PJC

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ220>230.

RED FLAG WARNING FROM 11 AM TO 8 PM MDT THURSDAY FOR COZ220>230.

FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR COZ220>230.

&&

SHORT TERM...PJC
LONG TERM...KT
AVIATION...PJC
FIRE WEATHER...PJC/KT
Hazardous weather outlook, Jun 19, 10:07 AM MST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1107 AM MDT WED JUN 19 2013

COZ058>089-093>099-201715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1107 AM MDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ONE OR TWO THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
OVER THE EASTERN PLAINS EAST OF I-25. THE ATMOSPHERE OVER THE EASTERN
PLAINS LATER TODAY IS EXPECTED TO BECOME VERY UNSTABLE...HOWEVER
THERE WILL BE A RATHER STRONG CAP OVER THE PLAINS. THE LIKELIHOOD OF
A THUNDERSTORM TODAY IS QUITE LOW...BUT IF A STORM WERE TO
INITIATE...IT WILL HAVE THE POTENTIAL TO BECOME QUITE SEVERE...WITH
VERY LARGE HAIL AND DESTRUCTIVE WINDS. A TORNADO WOULD BE POSSIBLE.

OVER THE MOUNTAINS...VALLEYS...AND I-25 CORRIDOR...METEOROLOGICAL
CONDITIONS FOR EXTREME FIRE BEHAVIOR WILL DEVELOP BY THIS AFTERNOON.
IF A FIRE WERE TO DEVELOP...IT WOULD HAVE THE POTENTIAL TO SPREAD
RAPIDLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DANGEROUS FIRE WEATHER CONDITIONS ARE FORECAST ACROSS ALL OF
SOUTHERN COLORADO THURSDAY THROUGH SATURDAY. THE MOST DANGEROUS
CONDITIONS WILL BE WEST OF THE INTERSTATE 25 CORRIDOR WHERE FUELS
ARE MOST CRITICAL. WHILE CONDITIONS WILL BE DANGEROUS ON THE FAR
EASTERN PLAINS...FUELS ARE LISTED AS NON-CRITICAL AND WILL HAVE TO
BE MONITORED FOR CURING FUELS. EXTREME CAUTION IS ADVISED ACROSS
THE WHOLE AREA WITH REGARDS TO OUTDOOR ACTIVITIES THAT INVOLVE FIRE.

HIGH FIRE DANGER WILL CONTINUE OVER THE CONTINENTAL DIVIDE INTO
THE SAN LUIS VALLEY SUNDAY AND MONDAY WHERE STRONG WIND AND LOW
HUMIDITY VALUES WILL REMAIN IN PLACE.

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE OVER THE FAR SOUTHEAST
PLAINS ON FRIDAY AFTERNOON AND EVENING...HOWEVER CONFIDENCE IN
OCCURRENCE IS VERY LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR WEATHER SPOTTERS
WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT OVER THE FAR EASTERN
PLAINS.

81/31

In the hours before

Local storm report, Jun 19, 9:40 AM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1040 AM MDT WED JUN 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     HEAVY RAIN       12 NE TWO BUTTES        37.69N 102.25W
06/19/2013  M1.50 INCH       PROWERS            CO   TRAINED SPOTTER

            24HR PRECIP TOTAL ENDING 3AM. INCLUDED MELTED HAIL.

&&

PPERALES
Special weather statement, Jun 19, 2:37 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT WED JUN 19 2013

COZ093-192200-
LA JUNTA VICINITY/OTERO COUNTY-
337 PM MDT WED JUN 19 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHERN OTERO COUNTY IN SOUTHEAST COLORADO...

AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF TIMPAS...OR 25 MILES
SOUTHWEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  TIMPAS.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 19, 3:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
400 PM MDT WED JUN 19 2013

COZ093-097-192230-
LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
400 PM MDT WED JUN 19 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL BENT COUNTY IN SOUTHEAST COLORADO...
  CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...LA JUNTA.

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TIMPAS...OR 16 MILES SOUTHWEST OF LA
JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  LA JUNTA.

PEA TO PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND BRIEF MODERATE TO
HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
June 19, 3:00 PM MST to June 30, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Wildfire, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
June 19, 3:00 PM MST to June 30, 11:59 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Emergency Manager
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Wildfire, Southern Sangre de Cristo Mountains Above 11000 Ft

When
June 19, 3:00 PM MST to June 30, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Emergency Manager
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450302, 450303, 450304.